This is the editor's interpretation of a paper published in the orthopaedic literature in 2006 - our attempt to make relevant medical articles accessible to lay readers. It is possible to ask your local library to obtain a copy of the original article if you want to read it in full. The article is in both Turkish and English.
The authors of this paper were interested in the incidence of hereterotopic ossification (HO) in their own patients after total knee replacement. [Ed note: Heterotopic ossification is a condition where bone becomes stimulated to form abnormally in the soft tissues.]
They looked retrospectively at the X-rays of 226 consecutive patients of theirs who had had a total knee replacement, and who had been followed up at 6 weeks, and then at 3, 6 and 12 months after their surgery. They were interested in comparing pre-op X-rays and then these post-op X-rays to determine the incidence in their own practice and at what stage HO might be picked up on X-ray should this complication happen.
The paper begins with a review of the literature up until that time. The authors point out that although HO is quite common after hip replacements, it is much more uncommon after knee replacements. According to the literature, when it does occur it usually makes an appearance on X-ray at about 6 weeks (range 3-8 weeks) after surgery, accompanied by signs of local redness, warmth and swelling of the knee and symptoms of pain and fever. If the signs are present on X-ray at 6 weeks, then from this time the condition should be apparent in all subsequent X-rays.
This is the grading classification they were following (Figgie classification -
- Grade 0 No evidence of HO
- Grade I Progressive HO in at least 1 compartment of the knee, without spur formation.
- Grade II Progressive HO in at least 1 compartment of the knee, with spur formation (> 1mm)
- Grade III Complete bony ankylosis.
They were surprised that there was such a low incidence of HO in their own patient group, and concluded that it might be due to the fact that they do not use any blood-thinning agents for their patients undergoing knee replacement. This was only speculative.
Neither of their patients had had any of these, except that they both had osteoarthritis.